Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 39, NWS Tucson, AZ

July 26, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 26, 2022, 3:23 PM MST for Pima County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2022, 3:23 PM MST (22:23 UTC)
Expired
Jul 26, 2022, 5:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 18 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 3:34 PM MSTHEAVY RAIN 1.8515 Se Tucson, AZREPORTED BY TRAINED SPOTTER 1.85IN IN AN HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WGUS55 KTWC 262223
FFWTWC
AZC019-270045-
/O.NEW.KTWC.FF.W.0039.220726T2223Z-220727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
323 PM MST Tue Jul 26 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East Central Pima County in southeastern Arizona...

* Until 545 PM MST.

* At 323 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. 
  Multiple rain gauges have reported 1.5 inches in the last hour. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tucson, Vail and Corona De Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3194 11079 3201 11085 3204 11083 3210 11075
      3212 11071 3210 11065 3202 11064 3197 11070

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
1 follow-up statement
656 
WGUS75 KTWC 270041
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
541 PM MST Tue Jul 26 2022

AZC019-270051-
/O.EXP.KTWC.FF.W.0039.000000T0000Z-220727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
541 PM MST Tue Jul 26 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST THIS AFTERNOON FOR 
EAST CENTRAL PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM MST Thursday for a 
portion of Southeast Arizona.

LAT...LON 3194 11079 3201 11085 3204 11083 3210 11075
      3212 11071 3210 11065 3202 11064 3197 11070

$$

RAH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:03 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 26, 2:03 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
203 PM MST Tue Jul 26 2022

.SYNOPSIS...Abundant moisture associated with a favorable monsoon
flow pattern will allow for numerous showers and thunderstorms to
develop the next few days which could result in local flooding and
flash flooding across the area. Cooler than average high temperatures
will also be a result of this pattern.

&&

.DISCUSSION...Plenty of convection around southern Arizona today and
it got an early start over some of the higher terrain around 9:30 am.
Plenty of instability and moisture with PWs of 1.7" over Tucson, a
bit more west, a bit less east. Upper level diffluence noted over
much of southeast AZ associated with inverted trough nearby that is
giving the storms a boost. The main threat for the storms is heavy
rainfall leading to potential flooding given the PW level and the
slow movement of the storms. This is even more of a threat if one of
the storms moves over an area that already received heavy rainfall
recently. This activity will continue well into the evening hours and
will be slow to taper off.

Wednesday looks similar in many ways with plenty of moisture and an
assist from the inverted trough likely for much of the area. Given
plenty of sunshine it should end up being an active day as well.
With that in mind and in coordination with neighboring offices I have
extended the Flood Watch through Wednesday night.

Thursday onward the convective flood threat will begin diminishing,
more likely across eastern portions of the area as the inverted
trough ever so slowly drifts west. We may need to extend the watch
one more day for parts of the area but that is unclear at this time
as to what the areal extent could be if needed. That decision will
wait for tomorrow.

We will eventually and gradually transition to a more typical monsoon
pattern which will still be fairly active given the point we are at
in the monsoon, just not as active as we are now and with a reduced
flood threat.

&&

.AVIATION...Valid through 28/00Z.
Scattered TSRA with isolated +TSRA likely into the evening hours then
tapering off after 17/05Z. Storms redeveloping again after 27/18Z.
Lower cigs between 4-7k ft AGL can be expected around precipitation,
including gusty winds in excess of 40 kts. Otherwise, cloud bases
range 8-12k ft AGL with diurnal sfc winds generally less than 12 kts.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deeper moisture in place will bring more widespread
showers and thunderstorms, providing a greater potential for heavy
rainfall. Most locations should see at least a wetting rain into next
week, with many locations seeing areal averages greater than one
half inch. Strong and erratic outflow winds accompany the stronger
storms, with otherwise diurnal wind trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Wednesday night for AZZ501>515.

&&

Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:12 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 25, 5:30 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 25, 5:56 PM MSTAreal Flood AdvisoryTWCSanta Cruz109 min
Jul 25, 6:08 PM MSTAreal Flood AdvisoryTWCPima112 min
Jul 25, 6:25 PM MSTAreal Flood AdvisoryTWCCochise, Graham110 min
Jul 25, 6:42 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 25, 7:48 PM MSTDust Storm AdvisoryTWCPinal57 min
Jul 25, 10:08 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 25, 10:54 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Jul 26, 12:45 PM MSTDust Storm AdvisoryTWCPima, Pinal45 min
Jul 26, 12:47 PM MSTAreal Flood AdvisoryTWCCochise118 min
Jul 26, 12:48 PM MSTAreal Flood AdvisoryTWCPima, Pinal117 min
Jul 26, 1:18 PM MSTAreal Flood AdvisoryTWCPima117 min
Jul 26, 2:10 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 26, 2:55 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 26, 3:43 PM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.